North Dakota, 2016

Ice Storm in North Dakota, April 16, 2016

April 16, 2016 · NWS BIS · 1 event in 1 county or zone

Periods of rain through the day of April 16 transitioned to freezing rain over northern Rolette County in the early evening, and continued through late evening. The greatest damage occurred to commercial electrical service, though multiple trees were also damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Periods of rain through the day of April 16 transitioned to freezing rain over northern Rolette County in the early evening, and continued through late evening. The greatest damage occurred to commercial electrical service, though multiple trees were also damaged. Area rural electrical cooperatives reported that approximately 1,300 meters lost power at some time during and after the event. Four poles were broken along with some wire breaks, but most of the outages were caused by trees either leaning on or falling onto power lines. The majority of the outages were east of North Dakota Highway 3. Power was restored to almost all customers by the evening of April 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 16, 4:55 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 16, 4:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT SAT APR 16 2016

.UPDATE...
ISSUED AT 548 PM CDT SAT APR 16 2016

WE WILL LET THE REMAINDER OF THE WINTER WEATHER ADVISORY EXPIRE AS
PLANNED AT 6 PM CDT. RADAR TRENDS SUGGEST A BAND OF SLIGHTLY MORE
INTENSE SNOWFALL IS LINGERING FROM BERTHOLD TOWARD WESTHOPE AS OF
2245 UTC...BUT OVERALL IMPACTS TO TRAVEL ARE NOT ENOUGH TO JUSTIFY
AN EXTENSION OR EXPANSION OF THE HEADLINE. MOREOVER...TRENDS IN
UPSTREAM RADAR IMAGERY AND RECENT RAP/HRRR ITERATIONS ALL STILL
SUPPORT A CONTINUED END TO THIS WAVE OF PRECIPITATION FROM SOUTH
TO NORTH OVER THE NEXT SEVERAL HOURS AS THE RESPONSIBLE SHORTWAVE
TROUGH EXITS THE AREA AND FORCING ALONG THE MID-LEVEL
FRONTOGENETICAL ZONE CONCURRENTLY RELAXES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 251 PM CDT SAT APR 16 2016

CURRENT SURFACE ANALYSIS PLACES INVERTED TROUGH/FRONTAL BOUNDARY
STRETCHING FROM THE CENTRAL PLAINS TOWARDS NORTHERN MINNESOTA.
UPPER LEVEL ANALYSIS PLACES DEEP TROUGH FROM THE NORTHERN PLAINS
INTO THE SOUTHERN ROCKIES. A VARIETY OF WAVES CONTINUE TO LIFT
OVER THE REGION WITH BROAD AREA OF PRECIPITATION OVER CENTRAL
INTO PARTS OF NORTHWESTERN NORTH DAKOTA...THOUGH BACK SIDE OF
SYSTEM IS STARTING TO GRADUALLY ERODE.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...EXPECT BROAD
AREA OF PRECIPITATION TO CONTINUE TO GRADUALLY DIMINISH IN LINE
WITH LAST FEW RUNS OF HRRR GUIDANCE THROUGH THE REMAINDER OF THE
AFTERNOON. THEREFORE HAVE ELIMINATED THE SOUTHWESTERN END OF THE
WINTER WEATHER ADVISORY AND WILL END REMAINING AREAS AT 23Z AS
EXPECT BY THAT TIME ONLY SOME LINGERING LIGHT SNOW MAY REMAIN.
FURTHER EAST WHERE RAIN CONTINUES EXPECT SIMILAR SCENARIO WITH
WIDESPREAD PRECIPITATION ENDING WITH ONLY SOME LINGERING SHOWERS.
WILL CONTINUE THE MENTION OF POSSIBLE THUNDERSTORMS OVER THE FAR
SOUTHERN JAMES RIVER VALLEY WHERE LIGHT INSTABILITY IS NOTED.

LATE TONIGHT INTO SUNDAY...PRECIPITATION CHANCES WILL AGAIN BE ON
THE INCREASE AS UPPER LOW MEANDERS NORTHWARD WITH THE NEXT WAVE
PUSHING THROUGH AND ISENTROPIC LIFT INCREASING. MODELS ARE HAVING
SOME TROUBLE POSITIONING THE HIGHER OPPORTUNITY FOR PRECIPITATION
SO WILL KEEP THE GREATER CHANCES MAINLY OVER SOUTHERN LOCATIONS.
WITH WARMER AIR WRAPPING IN...EXPECT AN EARLY TRANSITION FROM
SNOW INTO RAIN.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 251 PM CDT SAT APR 16 2016

UPPER LOW CONTINUES TO LOITER OVER THE CENTRAL ROCKIES INTO THE
CENTRAL PLAINS THROUGH THE FIRST PART OF THE WEEK BRINGING
CONTINUED CHANCES FOR PRECIPIATION...THOUGH TEMPERATURES WILL
GRADUALLY WARM. DRIER CONDITIONS RETURN AROUND THE MIDDLE OF THE
WEEK AS UPPER LOW FINALLY DECIDES TO SCOOT OFF TO THE EAST.
UNSETTLED WEATHER MAY RETURN TO START NEXT WEEKEND AS WAVES EJECT
OFF A LOW PUSHING OVER THE WEST COAST...THOUGH MODELS ARE HAVING
SOME TROUBLE WITH HOW STRONG THE WAVES EJECTING OVER THE AREA MAY
BE. WITH THAT SAID...WILL KEEP SOME MODEST CHANCES FOR
SHOWERS/THUNDERSTORMS IN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 548 PM CDT SAT APR 16 2016

RAIN AND SNOW WILL CONTINUE TO WIND DOWN THIS EVENING....BUT WE
EXPECT WIDESPREAD IFR AND LIFR CEILINGS OVERNIGHT AND SUNDAY. AN
EXCEPTION MAY BE IN NORTHWEST ND /INCLUDING AT KISN/ WHERE DRIER
AIR WILL ALLOW FOR MVFR AND POSSIBLY EVEN VFR CEILINGS AT TIMES.
ANOTHER WAVE OF MOISTURE WILL MOVE LIKELY MOVE NORTH INTO THE
AREA LATE TONIGHT THROUGH SUNDAY. PRECIPITATION TYPE WILL BE AN
ISSUE AGAIN...BUT IT APPEARS RAIN MAY BE THE MORE LIKELY RESULT
IN MOST AREAS...ESPECIALLY AFTER 18 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NDZ002-
003-010-011-019-021.

&&

UPDATE...CJS
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...CJS
Hazardous weather outlook, Apr 16, 1:46 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT SAT APR 16 2016

NDZ002-003-010-011-019-021-172000-
BURKE-RENVILLE-MOUNTRAIL-WARD-MERCER-MCLEAN-
246 PM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ048-051-172000-
LA MOURE-DICKEY-
246 PM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN JAMES RIVER
VALLEY TODAY. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-004-005-009-012-013-017-018-020-022-023-025-031>037-
040>047-050-172000-
DIVIDE-BOTTINEAU-ROLETTE-WILLIAMS-MCHENRY-PIERCE-MCKENZIE-DUNN-
OLIVER-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
246 PM CDT SAT APR 16 2016 /146 PM MDT SAT APR 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 16, 3:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             2 N MINOT               48.26N 101.30W
04/16/2016  M4.0 INCH        WARD               ND   PUBLIC

            PASSED ON VIA BROADCAST MEDIA

&&

MMATHEWS
Local storm report, Apr 16, 3:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             MINOT                   48.23N 101.30W
04/16/2016  E2.0 INCH        WARD               ND   PUBLIC

            PASSED ON VIA BROADCAST MEDIA

&&

MMATHEWS
Local storm report, Apr 16, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             2 N MINOT               48.26N 101.30W
04/16/2016  E2.0 INCH        WARD               ND   PUBLIC

            PASSED ON VIA BROADCAST MEDIA

&&

CORRECTED EVENT

MMATHEWS
Local storm report, Apr 16, 4:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             PLAZA                   48.03N 101.96W
04/16/2016  E3.0 INCH        MOUNTRAIL          ND   PUBLIC

&&

MMATHEWS
Local storm report, Apr 16, 4:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     SNOW             LIGNITE                 48.88N 102.56W
04/16/2016  E1.5 INCH        BURKE              ND   PUBLIC

&&

MMATHEWS
Local storm report, Apr 16, 5:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     SNOW             LANSFORD                48.63N 101.38W
04/16/2016  M4.0 INCH        BOTTINEAU          ND   CO-OP OBSERVER

            STILL SNOWING

&&

MMATHEWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Rolette

When
April 16, 5:00 PM CST to 9:00 PM CST
Where
Rolette forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Rain changed to freezing rain over northern Rolette County in the early evening and continued through mid to late evening. The greatest damage occurred to commercial electrical service, though multiple trees were also damage. Area rural electrical cooperatives reported that approximately 1300 meters lost power. Four poles were broken along with wire breaks. The outages were caused by trees either leaning on or breaking power lines. The majority of the outages were east of North Dakota Highway 3. Power was restored to almost all customers by the evening of April 17.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630024.